Connecticut, 2013

Tornado and Flash Flood in Connecticut, July 10, 2013

July 10, 2013 · NWS BOX · 3 events in 2 counties and zones

A warm front lifted northward through Southern New England, igniting showers and thunderstorms across much of the area. While the main threat with many of these storms was flash flooding with precipitable water values above 2 inches, a few of the storms started rotating with plenty of instability and low level shear in the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm front lifted northward through Southern New England, igniting showers and thunderstorms across much of the area. While the main threat with many of these storms was flash flooding with precipitable water values above 2 inches, a few of the storms started rotating with plenty of instability and low level shear in the atmosphere. An EF-1 tornado developed from one of these storms, resulting in damage across parts of the towns of Andover, Coventry, and Mansfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 10, 3:13 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 10, 3:13 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
413 PM EDT WED JUL 10 2013

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AT TIMES THROUGH
AT LEAST FRIDAY...BRINGING LOCALIZED HEAVY RAINFALL/FLOODING. LESS
HUMID WEATHER ARRIVES THIS WEEKEND. THE MAJORITY OF THE TIME WILL
BE DRY...BUT A FEW SPOT SHOWERS/THUNDERSTORMS WILL STILL BE
POSSIBLE. VERY WARM AND HUMID WEATHER WILL MAKE A RETURN FOR THE
START OF THE NEXT WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
430 PM UPDATE...

SURFACE WARM FRONT IS NOW ACROSS PORTLAND ME INTO NH. THIS WARM
FRONT HAS CONTINUED TO INCREASE THE TEMPS AND DEWPOINTS ACROSS
THE REGION CREATING A WARM AND MUGGY FEEL OUTSIDE. IN FACT DEWPOINTS
ARE NEAR 74F IN SOME LOCATIONS! WITH THESE HIGH DEWPOINTS AND PWAT
VALUES AROUND 1.5-2 INCHES MAKES THE AIRMASS FEEL VERY TROPICAL.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION. MAIN
THREAT WITH THESE STORMS WILL BE HEAVY DOWNPOURS WHICH COULD LEAD
TO LOCALIZED FLASH FLOODING. GUSTY WINDS NEARING 30 MPH IS ALSO
POSSIBLE. THERE IS STILL SOME TURNING IN THE LOW LEVELS AND LATEST
SPC MESO ANALYSIS SHOWS A LITTLE HELICITY SO A QUICK SPIN UP IS
NOT OUT OF THE QUESTION. HOWEVER CONFIDENCE IS LOW.

EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE THE EASTWARD TRACK
TOWARDS THE ENE THROUGHOUT THE AFTERNOON IN THE EVENING HOURS.
THESE STORMS WILL CONTINUE TO COMBINED AND FORM SOME SORT OF
UNORGANIZED LINE. LOW CONFIDENCE IF SEVERE WEATHER WILL OCCUR.

TONIGHT...
CURRENT CONVECTION SHOULD WANE AFTER SUNSET AS DAYTIME HEATING IS
LOST. A FEW SHOWERS MAY LINGER AFTER 10 PM BUT CONFIDENCE IN THEM
BEING STRONG OR SEVERE IS LOW. TEMPERATURES WILL BE WARMER AND
MORE HUMID COMPARED TO LAST NIGHT AS WARM FRONT HAS LIFTED NORTH
OF THE REGION AND DEWPOINTS ARE IN THE LOW TO MID 70S!

CONCERN THEN TURNS TO AFTER ELEVATED CONVECTION DURING THE OVERNIGHT
HOURS. WITH SNE IN THE WARM MOIST SECTOR AND A COLD FRONT WILL
SLOWLY APPROACH AS WELL AS A WEAK LLJ BEGINS TO STRENGTHEN TO 20 TO
25 KTS WE COULD SEE SHOWERS AND THUNDERSTORMS TO DEVELOP. SHOWALTER
INDEX DROPS TO -2 TO -4C AND ELEVATED CAPE WILL BE APPROACHING 1000
J/KG WHICH COULD SUSTAIN SHOWERS AND THUNDER. AS PWAT VALUES ARE
NEAR 2 INCHES...MAIN CONCERN OVERNIGHT INTO THE EARLY MORNING HOURS
WILL BE HEAVY DOWNPOURS AND LOCALIZED FLOODING. MORNING COMMUTE ON
THURSDAY MAY BE DIFFICULT FROM THUNDERSTORMS.  THEREFORE THE FLASH
FLOOD WATCH WILL CONTINUE INTO THE OVERNIGHT HOURS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...

TOMORROW...
SYNOPTIC SHORTWAVE WILL PUSH A COLD FRONT ACROSS SOUTHERN NEW
ENGLAND THROUGHOUT THE DAY TOMORROW. EXPECT IT TO BE OUT WEST BY THE
MID MORNING AND EVENTUALLY THROUGH THE REGION BY THE LATER EVENING
INTO THE OVERNIGHT HOURS. THIS FRONT WILL BE THE MAIN FOCUS FOR
CONVECTION TOMORROW.

CONTINUED TO KEEP THE FLASH FLOOD WATCH AND HAVE EXPANDED IT TO
INCLUDE THE EASTERN PORTION OF MASSACHUSETTS. THE REGION WILL
CONTINUE TO BE IN THE WARM MOIST AIRMASS AND WITH ONGOING CONVECTION
IN THE MORNING HOURS EXPECT THEM TO CONTINUE AND SPREAD EASTWARD
THROUGHOUT THE DAY. LOW CONFIDENCE ON ANY SEVERE POTENTIAL...HOWEVER
BELIEVE HEAVY DOWNPOURS ARE STILL THE MAIN THREAT THANKS TO HIGH
DEWPOINTS AND PWATS NEAR 2 INCHES. THE DIFFERENCE BETWEEN TOMORROW
AND TODAY IS THAT TOMORROW WILL HAVE A BETTER SOURCE OF LIFT AS WELL
AS MORE SHEAR...NEAR 20-30 KTS. STORMS WILL CONTINUE INTO THE EARLY
EVENING AND SHOULD WANE IN SEVERE POTENTIAL AFTER SUNSET.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

HEADLINES...

* HEAVY RAIN AND POSSIBLE FLOODING THURSDAY NIGHT INTO FRIDAY NIGHT
* AN UNCERTAIN WEEKEND FORECAST...LOOKING DRY BUT SHOWERS POSSIBLE
* RETURN OF HEAT AND HUMIDITY FOR THE BEGINNING OF THE WEEK
* SEASONABLE CONDITIONS AND WET WEATHER ANTICIPATED BY MIDWEEK

*/OVERVIEW AND MODEL CONSENSUS...

FORECAST SOLUTIONS SUCCINCT UPON A MID- TO UPPER-LEVEL TROUGH
STALLING AGAINST STRONGER RIDGING ACROSS THE WESTERN ATLANTIC. THE
GENERAL TREND IS FOR THE TROUGH TO UNDERGO FURTHER MATURITY TOWARDS
OCCLUSION AS A CLOSED COLD-CORE LOW...BIFURCATING FROM THE LONGWAVE
FLOW ALONG THE NORTHERN PERIPHERY OF THE BROADER RIDGE PATTERN
ACROSS THE CENTRAL CONUS.

BUT IT IS THE STRENGTH AND EVOLUTION OF THIS LOW THAT REMAINS FAIRLY
UNCERTAIN...THOUGH CONFIDENT IT WILL RETROGRADE SOUTH AND WEST
AROUND THE BROADER CENTRAL CONUS HIGH. ACCORDINGLY...SURFACE
OUTCOMES FOR THE WEEKEND AND BEYOND REMAIN UNCERTAIN.

RUN-TO-RUN CONSISTENCY HAS BEEN BEST WITH THE ECMWF...THE CANADIAN
HAS EXHIBITED DRAMATIC SHIFTS...WHILE THE GFS HAS WOBBLED IN
HANDLING POTENTIAL OUTCOMES. THE NAM/SREF IS JUST BEGINNING TO
FORECAST THE LOW MATURATION AND OCCLUSION...ROUGHLY CLOSE WITH THE
ECMWF. MAINTAINING CONTINUITY THROUGH ENSEMBLE MEMBERS AND WPC/HPC
FORECAST SEEMS TO BE THE BEST GUIDANCE TOWARDS FORECASTING THE LONG-
TERM.

*/DAY-TO-DAY DETAILS...

*/THURSDAY NIGHT INTO FRIDAY NIGHT...

THE ATMOSPHERE UNDERGOES A SQUEEZE ACROSS A MAJORITY OF SOUTHERN NEW
ENGLAND AS LOW-LEVEL CONVERGENCE PREVAILS ALONG THE STALLED SURFACE
FRONTAL BOUNDARY BENEATH FAVORABLE REGION OF ENHANCED ASCENT AHEAD
OF THE MAIN MID-LEVEL IMPULSE AND RIGHT-ENTRANCE REGION OF THE UPPER
LEVEL JET.

NOT CONVINCED ON A SEVERE WEATHER THREAT...INSTABILITY APPEARS LOW
TO NON-EXISTANT IN A REGION OF STRONG SHEAR /MAINLY UNI-DIRECTIONAL
IN THE LOW- TO MID-LEVELS...SOME SLIGHT TURNING AT THE SURFACE/.
MAIN CONCERN IS FLOODING WITH DEEP-LAYER ASCENT IN AN ENVIRONMENT
WITH PWATS RANGING 1.5 TO 2 INCHES. LIKELY POPS WARRANTED. FLOOD
WATCHES LIKELY TO BE EXTENDED THROUGHOUT THE PERIOD FOCUSED ON ALL
OF SOUTHERN NEW ENGLAND AS MUCH OF THE REGION SHOULD BE SATURATED
FROM TODAYS AND THURSDAYS RAINS.

ANTICIPATED CLOUDY AND WET CONDITIONS SHOULD KEEP HIGHS SLIGHTLY
BELOW SEASONABLE LEVELS...AND LOWS MILD OVERNIGHT. WINDS VARIABLE
BECOMING NORTHERLY IN WAKE OF THE FRONTAL BOUNDARY PASSAGE.

*/SATURDAY INTO SUNDAY...

WHILE TRENDS ARE EVIDENT...FORECAST GUIDANCE IS NOT SUCCINCT WITH
THE STRENGTH AND EVOLUTION OF THE CLOSED COLD-CORE LOW AROUND THE
BROADER CENTRAL CONUS HIGH. A VARIETY OF SURFACE OUTCOMES ARE
PLAUSIBLE...DEPENDENT ON THE LOCATION OF THE LOW AND ATTENDANT MID-
TO UPPER-LEVEL FLOW.

FEEL THE ENVIRONMENT SHOULD BE SLIGHTLY DRIER AND WILL ECHO THE
PREVIOUS FORECASTERS THINKING...HOPEFULLY STAYING DRY WITH THE
CHANCE OF DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS. MINOR
INSTABILITY AND WEAK SHEAR PROFILES RESULT IN A CONTINUED MAIN
THREAT OF HEAVY RAIN AND THE POSSIBILITY OF LOCALIZED FLOODING.

CONDITIONS REMAINING SEASONABLE WITH LIGHT AND VARIABLE SURFACE WIND
FIELDS.

*/MONDAY INTO TUESDAY...

WITH THE PREFERRED RETROGRESSION OF THE CLOSED COLD-CORE LOW SOUTH
AND WEST AROUND THE BROADER FLOW ASSOCIATED WITH THE HIGH...THE
OFFSHORE BERMUDA HIGH BUILDS BACK INTO THE REGION PERMITTING DRIER
AND WARMER CONDITIONS.

SOUTHWESTERLY SURFACE WINDS AND WARM-AIR ADVECTION ALOFT RESULTS IN
THE RETURN OF HOT AND HUMID CONDITIONS. EXPECT HIGHS TO GET INTO THE
LOW-90S. WILL GO WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WITH POTENTIAL MINOR INSTABILITY AND UNI-DIRECTIONAL SOUTHWESTERLY
SHEAR.

*/WEDNESDAY INTO THE END OF THE WEEK...

SHOULD THE BERMUDA HIGH WEAKEN AND PUSH SOUTH...HEIGHTS WILL FALL
WITHIN THE MID-LEVELS ALLOWING THE RETURN OF THE NORTHERN STREAM OF
CYCLONIC FLOW...INCREASING CHANCES FOR DIURNALLY DRIVEN WEATHER AS
WEAK WAVES MOVE THROUGH THE LONGWAVE FLOW PATTERN...INVOKING SURFACE
AREAS OF LOW PRESSURE. WILL GO SLIGHT CHANCE TO CHANCE POPS FOR THE
PERIOD KEEPING CONDITIONS CLOSE TO SEASONABLE.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

.SHORT TERM...TODAY THROUGH THURSDAY...

MODERATE CONFIDENCE ON TRENDS...LOW CONFIDENCE ON TIMING.

BEFORE 00Z...MAINLY VFR ACROSS THE REGION. ONGOING CONVECTION
WILL LEAD TO MVFR CIGS AND VSBYS. SHOWERS AND THUNDERSTORMS WILL
EVENTUALLY MOVE EASTWARD AND IMPACT ALL SITES BEST CHANCES OF MVFR
CONDITIONS WILL BE EAST OF THE I-95 CORRIDOR.

TONIGHT...
CONDITIONS WILL DETERIORATE THROUGH THE OVERNIGHT HOURS WITH
MVFR/IFR CIGS AND VSBYS. WITH SOUTHERLY FLOW BETTER CONFIDENCE IN
DENSE FOG WILL BE ACROSS THE SOUTH COAST...CAPE AND ISLANDS.
SHOWERS AND THUNDERSTORMS WILL ALSO PERSIST OVERNIGHT.

TOMORROW...
COLD FRONT APPROACHING THE REGION WILL YIELD TO ANOTHER ROUND OF
SHRA AND TSRA ACROSS THE REGION. THE CONDITIONS WILL DROP VSBYS
AND CIGS TO MVFR/IFR. BEST REGION FOR THIS TO OCCUR WILL BE SOUTH
OF THE PIKE.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. SOUTHWEST WINDS
TONIGHT WILL RESULT IN LESS FOG AND LOW CLOUDS TONIGHT...BUT A
PERIOD OF IFR CONDITIONS CAN/T BE RULED OUT. VCTS AND EVENTUALLY
TSRA WILL OCCUR AT THE SITE LOW CONFIDENCE ON EXACT TIMING.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE AFTERNOON. LOW CONFIDENCE IN ANOTHER
ROUND OF FOG AND THEN SHOWERS AND THUNDERSTORMS AGAIN TOMORROW.

OUTLOOK...THURSDAY NIGHT INTO MONDAY...

THURSDAY NIGHT INTO FRIDAY NIGHT...MODERATE CONFIDENCE.

SHRA/TSRA WILL BE ONGOING INITIALLY...LIFTING NORTH AND DISSIPATING
THROUGH THE PERIOD ACROSS SOUTHERN NEW ENGLAND. LOW-VFR/MVFR CIGS
WITH MVFR/LIFR VSBYS WITH +RA. NORTHERLY WINDS. FOG WILL LIKELY BE
AN ISSUE FOR THE SOUTH-COAST A MAJORITY OF THE PERIOD...POTENTIALLY
SPREADING ACROSS THE INTERIOR FOR THE EVENING PERIODS.

SATURDAY INTO SUNDAY...LOW CONFIDENCE.

PREVAILING VFR WITH LOW-END VFR CIGS. AN AFTERNOON SHRA/TSRA IS
POSSIBLE. POTENTIAL FOR DETERIORATING CONDITIONS OVERNIGHT WITH
MVFR/IFR CIGS AND POSSIBILITY FOR FOG. LIGHT AND VARIABLE WINDS.

MONDAY...MODERATE CONFIDENCE.

PREVAILING VFR WITH LOW-END VFR CIGS. WILL KEEP THE FORECAST PERIOD
DRY. WINDS VEERING OUT OF THE SOUTH-SOUTHWEST.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

.SHORT TERM...MODERATE TO HIGH CONFIDENCE.

THIS AFTERNOON...SHOWERS AND THUNDERSTORMS WILL MOVE FROM WEST TO
EAST ACROSS THE WATERS LATE THIS AFTERNOON. NEAR SHORE WATERS MAY
QUICKLY GUST TO 25KTS BUT LOW CONFIDENCE ON ISSUING A SCA.
OTHERWISE SEAS ARE AROUND 1-3FT.

TONIGHT-THURSDAY...CONTINUED SCA FOR THE OUTER WATERS TONIGHT AND
INTO TOMORROW. FEEL ITS MARGINAL AS OUTER WATERS MAY GET TO 5 FT.
WNA WAVE HAS BEEN TO AGGRESSIVE ON THE WAVE HEIGHTS RECENTLY SO
UNDERCUT THEM WITHIN THE FORECAST.

OUTLOOK...THURSDAY NIGHT INTO MONDAY...

THURSDAY NIGHT INTO FRIDAY NIGHT...

RAIN WITH EMBEDDED THUNDERSTORMS WILL STALL ACROSS THE WATERS EARLY
IN THE PERIOD...GRADUALLY LIFTING NORTH LATE. HEAVY RAIN AT TIMES
WILL LIKELY LEAD TO VISIBILITY RESTRICTIONS. WINDS WILL BE LIGHT AND
VARIABLE INITIALLY...BACKING OUT OF THE NORTH. THIS SHOULD ALLOW
SEAS OVER A MAJORITY OF THE WATERS TO REMAIN 5 FEET OR LESS. LOW
CONFIDENCE CONCERNING MARINE HEADLINES FOR ANY STORMS.

SATURDAY INTO MONDAY...

WHILE SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE ALONG THE NEAR-SHORE
WATERS...FEEL WEATHER CONDITIONS WILL REMAIN BENIGN. PREVAILING
NORTHERLY WINDS WILL LESSEN DURING THE PERIOD...BECOMING LIGHT AND
VARIABLE PRIOR TO VEERING OUT OF THE SOUTH-SOUTHWEST. SEAS TO REMAIN
BELOW 5 FEET.

&&

.HYDROLOGY...

A SLOW MOVING COLD FRONT WILL CONTINUE TO APPROACH THE REGION
TODAY THROUGH TOMORROW...INCREASING THE POTENTIAL FOR HEAVY RAIN
IN ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP. ALSO...SOUTH TO
SOUTHWEST WINDS MAY CAUSE SOME OF THESE SHOWERS AND STORMS TO
TRAIN ACROSS SOME AREAS...SO THERE MAY BE LOCALIZED VERY HEAVY
RAINFALL OVER A SHORT PERIOD OF TIME. THERE HAS ALREADY BEEN
EXCESSIVE AMOUNTS OF RAIN RECENTLY ACROSS CENTRAL AND WESTERN
AREAS OVER THE LAST COUPLE OF DAYS...SO THE GROUND IS ALREADY
SATURATED. IT WILL NOT TAKE MUCH RAIN TO CAUSE FLASH FLOODING.
MAY SEE ON THE ORDER OF 1-2 INCHES OF RAIN FROM ANY
SHOWERS/TSTMS...AND POSSIBLY UP TO 3 INCHES IF SEVERAL STORMS
TRAIN OVER SOME LOCATIONS. BECAUSE OF THIS...HAVE CONTINUED AND
EXPANDED THE FLASH FLOOD WATCH THROUGH THURSDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR CTZ002>004.
MA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MAZ005>007-
     013>016.
     FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MAZ002>004-
     008>012-026.
NH...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NHZ011-012-
     015.
RI...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR RIZ002.
     FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR RIZ001-003.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT
     THURSDAY FOR ANZ254>256.

&&

SYNOPSIS...DUNTEN/SIPPRELL
NEAR TERM...DUNTEN
SHORT TERM...DUNTEN
LONG TERM...SIPPRELL
AVIATION...DUNTEN/SIPPRELL
MARINE...DUNTEN/SIPPRELL
HYDROLOGY...STAFF
Hazardous weather outlook, Jul 10, 3:21 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
421 PM EDT WED JUL 10 2013

CTZ002>004-MAZ002>004-008>012-026-NHZ011-012-015-RIZ001-003-112030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-WESTERN KENT RI-
421 PM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
WESTERN AND CENTRAL MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...

WIDESPREAD RAIN WITH EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE DURING THE PERIOD. THE REGION WILL LIKELY BE
SATURATED FROM RAINS EARLIER IN THE WEEK...AND THEREFORE THERE
WILL BE AN INCREASED POTENTIAL FOR FLOODING.

WHILE THE POTENTIAL FOR WIDESPREAD SEVERE THUNDERSTORMS IS QUITE
LOW...AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH STRONG WINDS
CAN NOT BE RULED OUT THURSDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ005>007-013>016-RIZ002-112030-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-SOUTHEAST PROVIDENCE RI-
421 PM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND NORTHEASTERN
MASSACHUSETTS...AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...

WIDESPREAD RAIN WITH EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE DURING THE PERIOD. THE REGION WILL LIKELY BE
SATURATED FROM RAINS EARLIER IN THE WEEK...AND THEREFORE THERE
WILL BE AN INCREASED POTENTIAL FOR FLOODING.

WHILE THE POTENTIAL FOR WIDESPREAD SEVERE THUNDERSTORMS IS QUITE
LOW...AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH STRONG WINDS
CAN NOT BE RULED OUT THURSDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ017>024-RIZ004>008-112030-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
421 PM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY THROUGH FRIDAY NIGHT...

WIDESPREAD RAIN WITH EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE DURING THE PERIOD. THE REGION WILL LIKELY BE
SATURATED FROM RAINS EARLIER IN THE WEEK...AND THEREFORE THERE
WILL BE AN INCREASED POTENTIAL FOR FLOODING.

WHILE THE POTENTIAL FOR WIDESPREAD SEVERE THUNDERSTORMS IS QUITE
LOW...AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH STRONG WINDS
CAN NOT BE RULED OUT THURSDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-112030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
421 PM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

DENSE FOG WILL BE POSSIBLE ACROSS THE SOUTHERN WATERS. VISIBILITIES
DOWN TO A QUARTER MILE OR LESS WILL BE POSSIBLE AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DENSE FOG WILL BE POSSIBLE AGAIN THURSDAY NIGHT INTO FRIDAY
MORNING...AND POSSIBLY AGAIN FRIDAY NIGHT INTO SATURDAY MORNING
ACROSS THE SOUTHERN WATERS. VISIBILITIES DOWN TO A QUARTER MILE
OR LESS WILL BE POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 10, 1:28 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
228 PM EDT WED JUL 10 2013

CTZ002-003-MAZ011-101915-
TOLLAND CT-HARTFORD CT-EASTERN HAMPDEN MA-
228 PM EDT WED JUL 10 2013

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR AVON...OR 4 MILES WEST
OF WEST HARTFORD... MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
HARTFORD...NEW BRITAIN...WEST HARTFORD...EAST HARTFORD...
MANCHESTER...NEWINGTON...WINDSOR LOCKS...VERNON...FARMINGTON...SOUTH
WINDSOR...SIMSBURY...EAST WINDSOR...BLOOMFIELD...WINDSOR...AVON...
BURLINGTON...GRANBY...CANTON AND EAST GRANBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4181 7299 4180 7296 4184 7294 4185 7295
      4205 7276 4180 7240 4164 7286 4179 7300
TIME...MOT...LOC 1824Z 234DEG 22KT 4177 7285

KJC
Special weather statement, Jul 10, 2:10 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
310 PM EDT WED JUL 10 2013

CTZ002>004-MAZ011-102030-
WINDHAM CT-TOLLAND CT-HARTFORD CT-EASTERN HAMPDEN MA-
310 PM EDT WED JUL 10 2013

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINDSOR...OR 5 MILES SOUTH OF WINDSOR
LOCKS...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTFORD...EAST HARTFORD...MANCHESTER...WINDSOR LOCKS...VERNON...
SOUTH WINDSOR...ENFIELD...STAFFORD...HAMPDEN...ELLINGTON...EAST
WINDSOR...BLOOMFIELD...WINDSOR...MONSON...SOMERS...ROCKVILLE AND
STAFFORD SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4172 7265 4187 7278 4215 7235 4192 7215
TIME...MOT...LOC 1906Z 236DEG 20KT 4185 7264

KJC
Special weather statement, Jul 10, 2:40 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
340 PM EDT WED JUL 10 2013

MAZ005>007-NHZ012-102015-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-WESTERN ESSEX MA-
EASTERN HILLSBOROUGH NH-
340 PM EDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CENTRAL MIDDLESEX
COUNTY...NORTH CENTRAL EASTERN ESSEX...NORTHERN WESTERN ESSEX AND
SOUTHEASTERN EASTERN HILLSBOROUGH COUNTIES UNTIL 415 PM EDT...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PELHAM...OR 7 MILES SOUTH OF DERRY...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PELHAM...HAVERHILL...AMESBURY...MERRIMAC AND HUDSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4288 7087 4266 7134 4280 7150 4285 7144
      4283 7143 4282 7138 4277 7135 4274 7119
      4280 7118 4281 7116 4282 7112 4281 7107
      4285 7105 4286 7102 4287 7097 4289 7093
TIME...MOT...LOC 1935Z 231DEG 21KT 4278 7134

RLG

The radar

The Boston radar (KBOX), 102 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Tolland

When
July 10, 3:27 PM EST
Where
Tolland County, Tolland
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.870, -72.370

A severe thunderstorm downed several trees and large branches on Mountain Spring Road in Tolland. While several eyewitnesses reported seeing a funnel cloud, the survey team found no evidence of a tornado touching down. All of the downed trees were blown down in the same direction indicating straight line winds.

Flash Flood, Hartford

When
July 10, 4:06 PM EST to 4:30 PM EST
Where
Hartford County, 2.21 mi ENE of Hartford to 1.52 mi SSE of Cottage Grove
Cause
Heavy Rain
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.777, -72.678

Three feet of water flooded Love Lane in Hartford. A car was stuck in flood waters on Lyme and Palm Streets.

Tornado, Tolland

When
July 10, 4:20 PM EST to 4:51 PM EST
Where
Tolland County, 2.18 mi WSW of Andover to 0.52 mi W of Mansfield Center
Rating
EF1
Path length
10.87 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.720, -72.410

The NWS survey team found a discontinuous damage path approximately eleven miles long and 100 yards wide that extended from Andover to Mansfield, Connecticut. Most of the damage was to trees. Trees were both uprooted and in other parts of the path tops were snapped off the trees. The only structural damage was to a sheet metal barn that was torn apart.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2013Every state in 2013This day in weather historyThe tornado archive for Connecticut, 2013Warnings in Connecticut, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462110, 462112, 462109.